Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Charleston, SC

August 29, 2004Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 29, 2004, 11:15 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 11:15 AM EDT (15:15 UTC)
Expired
Aug 29, 2004, 2:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 123 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 291513
FFWCHS
SCC015-019-291800-
/X.NEW.KCHS.FF.W.0003.040829T1503Z-040829T1800Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1115 AM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 200 PM EDT

* AT 1115 AM EDT...RADAR INDICATED VERY HEAVY RAIN FROM TROPICAL 
  STORM GASTON ACROSS THE WARNED AREA. RADAR ESTIMATES BETWEEN 1015 
  AM AND 1115 AM WERE MAINLY BETWEEN ONE HALF AND ONE INCH WITH 
  ISOLATED AMOUNTS NEAR 1.5 INCHES. RADAR ESTIMATED STORM TOTAL 
  AMOUNTS ARE GENERALLY FROM 3 TO 8 INCHES ACROSS THE WARNED 
  AREA...WITH UP TO 10 INCHES NEAR THE ISLE OF PALMS. ADDITIONAL 
  RAINFALL OF 1 TO 2 INCHES WILL RESULT IN FLASH FLOODING.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  CAINHOY AND WANDO...
  MOUNT PLEASANT...
  DANIEL ISLAND AND BONNEAU...
  CHARLESTON AND BONNEAU BEACH...
  NORTH CHARLESTON AND JAMES ISLAND...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3318 7949 3350 8004 3315 8014 3299 8004
      3269 7995 3288 7968 3310 7977

$$

EMLAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:15 AM EDT, 0 minutes earlier.

Area forecast discussion, Aug 29, 11:15 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT
NATIONAL WEATHER SERVICE CHARLESTON SC
1115 AM EDT SUN AUG 29 2004

...HURRICANE WARNING CANCELED FROM EDISTO BEACH SOUTHWARD...

...TROPICAL STORM WARNING REPLACES HURRICANE WARNING IN CHARLESTON
COUNTY...

.SHORT TERM /THIS AFTERNOON/...
THE CENTER OF GASTON IS CURRENTLY OVER THE FRANCIS MARION NATIONAL
FOREST IN CHARLESTON AND BERKELEY COUNTIES. MOVEMENT APPEARS TO
HAVE SLOWED A BIT...JUST ENJOYING THE SCENERY. OBSERVED WINDS
HAVE BEEN QUITE IMPRESSIVE THANKS TO INTENSE SPIRAL CONVECTIVE
BANDS. UNOFFICIAL SFC PRES OF 985 MB AT CAPERS ISLAND AND 988 MB
MEASURED IN ISLE OF PALMS WITH A GUST OF 70 KT THIS MORNING.
NUMEROUS REPORTS OF WIND DAMAGE WITH TREES AND POWER LINES DOWN.

SLOWLY IMPROVING CONDITIONS EXPECTED NRN ZONES THIS AFTN AND SOUTH
OF THE RAIN BANDS FROM NBC TO SAV INTO SE GEORGIA...DO NOT THINK
WE WILL SEE MUCH PRECIP SW OF THE SYSTEM THIS AFTERNOON. WILL LOWER
POPS A BIT. UPDATE WITH NEW HEADLINES OUT SOON.

&&

.MARINE...
WITH STRONG T.S. GASTON MOVING INLAND...
MAIN WIND/WAVE CONCERNS INVOLVE THE NRN SC WATERS AND CHS HARBOR.
WITH LATEST TPC ADVY... WILL DROP HURCN WRNGS FOR ALL WATERS AND
MAINTAIN T.S WRNG FOR THOSE TWO MARINE AREAS AS STRONG CONVECTIVE
BANDS WRAPPING ARND THE CTR OF GASTON WILL CONTINUE TO SWING THRU
THE HARBOR AND NRN SC WATERS. WINDS UPWARDS OF 35-40 KT WITH GUSTS
TO 50 STILL POSSIBLE THRU MIDDAY THEN SHOULD DROP DOWN BY THE AFTN
PKG.

AS FOR THE SRN SC WATERS AND GA WATERS...WILL BE ABLE TO DROP
TROPICAL HEADLINES EXCEPT FOR A T.S. WRNG FOR THE OFFSHORE GA WATERS
DUE TO THE TYBEE TWR STILL REPORTING SUSTAINED WINDS OF 25-35 KT
WITH HIGHER GUSTS. FOR THE NEARSHORE WATERS...WILL RUN WITH HRCN
WRNG CANCELLATION COMBO HEADLINE FOR THE SRN SC WATERS AND PUT A SCA
FOR THE GA WATERS AS CONDS LOOK TO RAPIDLY IMPROVE FOR THOSE TWO
MARINE AREAS.

&&

.AVIATION...
OF THE TWO TERMINALS...KSAV THE MUCH BETTER OF THE TWO AS RAIN BANDS
FROM GASTON NOT EVEN REACHING THAT FAR S. VIRTUALLY NO PROBLEMS WITH
KSAV AND SKIES SHOULD SLOWLY IMPROVE FROM BKN TO SCT...BUT CONDS
WITHIN VFR CRITERIA. KCHS WILL STILL BE DEALING WITH LIFR/VLIFR
CONDS DUE TO WINDS OF 25-35 KT...DECKS BELOW 2KFT...AND VSBYS 1NM OR
LESS THRU AT LEAST 29/16Z. WILL STILL CLOSELY MONITOR CONDS AT KCHS
AND AMEND IF/AS NEEDED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...TROPICAL STORM WARNING SCZ050.
     INLAND TROPICAL STORM WIND WARNING SCZ044-045.
     FLOOD WATCH SCZ044-045-050.
MARINE...TROPICAL STORM WARNING AMZ330-350.
         TROPICAL STORM WARNING AMZ374.
         SMALL CRAFT ADVISORY AMZ354.
&&

24/JPC
Hazardous weather outlook, Aug 29, 5:10 AM EDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
510 AM EDT SUN AUG 29 2004

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-300900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
510 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...TROPICAL STORM GASTON WILL MOVE ASHORE IN
NORTHERN CHARLESTON COUNTY THIS MORNING. A HURRICANE WARNING IS IN
EFFECT FOR ALL OF COASTAL SOUTHEAST SOUTH CAROLINA AND ADJACENT
COASTAL WATERS. A TROPICAL STORM WARNING IS EFFECT FOR THE OFFSHORE
GEORGIA WATERS.

AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR BERKELEY AND
DORCHESTER COUNTIES.

A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN SOUTH CAROLINA.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE
CENTER AND THE LATEST TROPICAL STORM LOCAL STATEMENTS FROM THE
NATIONAL WEATHER SERVICE IN CHARLESTON FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

In the hours before

Local storm report, Aug 29, 10:40 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1040 AM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TROPICAL STORM   COUNTYWIDE              32.78N 79.94W
08/29/2004                   CHARLESTON         SC   NUMEROUS SOURCES

            NUMEROUS TREES AND POWER LINES DOWN. THOUSANDS WITHOUT
            POWER. STACKS OF LARGE CARGO CONTAINERS KNOCKED DOWN.
            DAMAGE STARTED AROUND 7 AM.

1025 AM     TROPICAL STORM    COUNTYWIDE             33.20N 80.01W
08/29/2004                   BERKELEY           SC   NUMEROUS SOURCES

            NUMEROUS TREES AND POWER LINES DOWN WITH POWER OUTAGES.
            DAMAGE STARTED AROUND 8 AM.

1025 AM     TROPICAL STORM   EASTERN PART            33.02N 80.18W
08/29/2004                   DORCHESTER         SC   NUMEROUS SOURCES

            TREES AND POWER LINES DOWN WITH POWER OUTAGES. DAMAGE
            STARTED AROUND 8 AM.

&&

EMLAW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:31 AM EDTFlash Flood WarningCHSCharleston119 min
Aug 29, 8:25 AM EDTFlash Flood WarningCHSBerkeley, Charleston3 hr
Aug 29, 1:55 PM EDTFlash Flood WarningCHSBerkeley110 min
Aug 29, 3:45 PM EDTFlash Flood WarningCHSBerkeley3 hr

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.